Alert archive / New York / Small Craft Advisories in 2023

Small Craft Advisory 29, NWS Buffalo, NY

March 2, 2023

NWS Buffalo, NY issued this small craft advisory at Mar 2, 2023, 3:35 AM EST. It took effect at Mar 2, 2023, 11:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2023, 3:35 AM EST (08:35 UTC)
In effect from
Mar 2, 2023, 11:00 AM EST
Expired
Mar 2, 2023, 6:36 PM EST
In force
8 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

201 
WHUS71 KBUF 020835
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
335 AM EST Thu Mar 2 2023

LOZ043-044-021645-
/O.NEW.KBUF.SC.Y.0029.230302T1600Z-230303T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
335 AM EST Thu Mar 2 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
EST THIS EVENING...

* WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 11 AM this morning to 7 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
600 
WHUS71 KBUF 021530
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1030 AM EST Thu Mar 2 2023

LOZ043-044-022330-
/O.CON.KBUF.SC.Y.0029.230302T1600Z-230303T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1030 AM EST Thu Mar 2 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
488 
WHUS71 KBUF 022029
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
329 PM EST Thu Mar 2 2023

LEZ040-041-030430-
/O.NEW.KBUF.SC.Y.0030.230303T1800Z-230305T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
329 PM EST Thu Mar 2 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM FRIDAY TO 10 PM EST
SATURDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 1 PM Friday to 10 PM EST Saturday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-044-030000-
/O.CON.KBUF.SC.Y.0029.000000T0000Z-230303T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
329 PM EST Thu Mar 2 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
011 
WHUS71 KBUF 022336
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
636 PM EST Thu Mar 2 2023

LOZ043-044-030045-
/O.CAN.KBUF.SC.Y.0029.000000T0000Z-230303T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
636 PM EST Thu Mar 2 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves will continue to diminish tonight.

$$

LEZ040-041-030745-
/O.CON.KBUF.SC.Y.0030.230303T1800Z-230305T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
636 PM EST Thu Mar 2 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM FRIDAY TO
10 PM EST SATURDAY...

* WHAT...Northeast winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 1 PM Friday to 10 PM EST Saturday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 2, 1:24 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 2, 1:24 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
124 AM EST Thu Mar 2 2023

.SYNOPSIS...
A few light rain and wet snow showers will continue across the North
Country at times through the day today. A weak low may also bring a
few rain showers early this morning to areas south of Lake Ontario.
Otherwise mainly dry weather will continue today through Friday
morning. The relatively quiet weather will then come to an end later
Friday into Saturday, when a storm system ejecting northeastward
from the Ohio Valley will bring the potential for accumulating snow
and mixed precipitation to the region. There remains a good deal of
uncertainty with the track and snow amounts with this system.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Currently shower coverage south of Lake Ontario has increased in
coverage as a weak low passes along the NY/PA border into CNY, and a
shortwave trough tracks across southern ON & Lake Ontario. Showers
are already starting to clear out behind the area of low pressure
over far SW NY, and NW PA, with clearing out of shower activity
expected over the next couple of hours across WNY.

Otherwise it will be a cloudy and mild morning by early March
standards...with lows only reaching the lower to mid 30s. High-res
model guidance suggests the potential for widespread low stratus and
at least patchy fog late this morning as a weak cold front crosses
the area.

Today, the whole system will slide eastward and away from our
region...while Canadian high pressure over central Ontario slowly
noses southeastward across the Great Lakes and into our area. Most
areas will be dry as the high builds into the area. Lingering
moisture and cyclonic flow east of Lake Ontario may continue to
support a few rain/wet snow showers. Some high-res model guidance
also suggests the potential for a band of sprinkles or light showers
moving southeast off Lake Ontario during the mid to late morning and
early afternoon as another weak cold front crosses the lake.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
...Winter storm possible Friday afternoon through Friday night
though uncertainty remains high...

High pressure drifts across Quebec and the northeast Thursday night
providing the literal 'calm before the storm' before a messy, but
potentially higher impact storm arrives later Friday.

Strong shortwave currently digging southeast across California will
lift from the southern Plains to the western Ohio Valley on Friday
associated with 12hr height falls over 200m which is quite
impressive. This intense, albeit compact, shortwave tracks across
the lower Great Lakes over the northeast later Friday into Saturday
while gradually opening up. Sfc low deepens below 990mb before
occluding later Friday into Friday night before the focus for sfc
low shifts off the Mid Atlantic coast by daybreak Saturday in Miller
B fashion as we have seen many times thus far this winter. Slug of
moderate to heavy precipitation (boosted by PWATS above the 90th
percentile) sweeps north ahead of this system in the afternoon and
evening, probably not reaching the eastern Lake Ontario region until
after nightfall. There will be a relatively short window for when
this deeper plume of moisture will be over (parts) of our forecast
area, but it will coincide with a coupled H25 jet and strongly
divergent upper level flow. This 'window of opportunity' will come
during a 12 hour period from midday Friday through about midnight
Friday night.

Looking through the low-level thermal profiles warm air Friday
afternoon will only be strong enough to result in mixed rain/snow
into far southwest NYS with snow as main ptype elsewhere. The snow
beginning very late Friday afternoon could come down heavy as it
moves northward to the south of Lake Ontario. This scenario persists
into Friday evening though the warm layer increases in depth and
intensity especially south of NYS Thruway over western NYS. By this
time, heavy snow will be lifting northward across the North Country.
Late Friday evening into the overnight hours, there will be a period
where warm low-level nose makes more progress across mainly western
NY. By this time though, bulk of heaviest precip will be quickly
lifting away from all but the North Country. Ptype most likely even
over western NY will be snow or rain, but there could be sleet and
freezing rain as well.

Overall that is how the general trend has looked for a while now
through daybreak Saturday with regards to the evolution of this
system. Unfortunately there remains a pretty stark dichotomy between
the NAM/ECMWF (warmer, less snow) and GFS/GEM (colder, more snow)
camps. Though in terms of MSLP spread the operational models
generally agree with their respective ensembles, there is still a
lot of internal spread even in the ensemble systems in terms of snow
amounts. Forecast snow total plumes from WPC and SREF show this
quite well. Likely these differences are due to how they are
handling switchover to mixed precip as it impacts how much of the
very heavy QPF falls exclusively as snow. Greatest confidence in
seeing warning criteria snowfall is still east of Lake Ontario, but
that could easily increase toward south shore of Lake Ontario into
northern Finger Lakes if even a slightly colder idea begins to gain
steam. Preliminary look at snow amounts shows 2-4 inch amounts
southwest NYS toward Buffalo Metro - even less where rain becomes
factor quicker which right now looks to be southern Erie into
Chautauqua counties especially near Lake Erie, 4-7 inches along
south shore of Lake Ontario southeast to the Genesee Valley and
Finger Lakes with amounts over 9 inches possible east of Lake
Ontario, especially higher terrain. Given the split still seen in
the models and ensembles, these forecast snowfall amounts should
still be considered low confidence and could easily change, either
way.

On Saturday, the upper support for the storm system will open up and
exit across New England while the residual sfc low will fill in
place across our western counties. This will leave only weak
synoptic forcing in place, largely convergence in the lower levels
along with notably less moisture below H7. This combination, despite
likely to cat pops still persisting in the forecast, will only
support only light additional snowfall amounts. Snow diminishes
to snow showers and contracts to especially higher terrain
Saturday night. The bulk of this event will occur between 18z
Friday and 12z Saturday. Continue to stay tuned!

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Looks as if most of the precipitation will be concluded by Sunday,
but some light precipitation may linger Sunday morning across north
central New York as a low amplitude wave pushes through and synoptic
moisture remains in place. Ridging arrives into the region later
Sunday into Monday. This will result in a period of dry quiet
weather. Some longer range model agreement in showing weak low
pressure to our west Monday night moving through area Tuesday.
Depending on the exact track of the low and how much warm air
arrives ahead of the system will determine precipitation type, but
for now will keep a mention of mixed showers, but may wind up being
more snow than rain. Behind this system a bubble of high pressure
pushes in with a cooler and drier trend toward midweek.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
A weak wave of low pressure will bring a few rain showers early this
morning for areas south of Lake Ontario. A few scattered rain and
snow showers will continue today east of Lake Ontario. All of this
will be relatively light with little impact on VSBY.

Of greater concern for aviation will be the potential for low
stratus and/or fog this morning. A weak cold front will move
southeast across the area this morning, with high-res model guidance
suggesting a blossoming area of IFR stratus and possibly some fog
developing across much of the area through 09Z this morning. Fairly
widespread IFR CIGS will continue through midday today before
improvement to MVFR during the afternoon.

Outlook...

Friday and Friday night...VFR through early afternoon,
deteriorating to IFR in widespread snow...possibly changing to
a wintry mix Friday night. Impacts to field operations are likely.
Saturday...IFR/MVFR with snow or mixed precipitation diminishing
to leftover scattered rain and snow showers.
Sunday...Mainly VFR with a chance of snow showers east of the
lakes.
Sunday night and Monday...Mainly VFR.

&&

.MARINE...
A broad low pressure system and its associated warm front will cross
the lakes this morning. Earlier moderately brisk easterlies on Lake
Ontario will diminish this morning.

Today the broad low will depart off to our east while high pressure
begins nosing into our region from central Ontario. In between these
two systems, freshening northwesterlies may bring marginal Small
Craft Advisory conditions to the southeast portion of Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/JJR/PP/SW
NEAR TERM...Hitchcock/JJR/PP/SW
SHORT TERM...JLA/RSH
LONG TERM...TMA
AVIATION...Hitchcock/SW
MARINE...Hitchcock/JJR/PP
Hazardous weather outlook, Mar 1, 4:59 AM EST, 22 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
459 AM EST Wed Mar 1 2023

NYZ001>005-010-011-021000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
459 AM EST Wed Mar 1 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A large storm system moving out of the Ohio valley on Friday will
spread a mixed bag of precipitation across the region late Friday
into Saturday. This could include several inches of wet snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-021000-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
459 AM EST Wed Mar 1 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A large storm system moving out of the Ohio valley on Friday will
spread a mixed bag of precipitation across the region late Friday
into Saturday. This system will have the likelihood of producing at
least several inches of snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-021000-
Oswego-Jefferson-Lewis-
459 AM EST Wed Mar 1 2023

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A large storm system moving out of the Ohio valley on Friday will
produce at least several inches of heavy wet snow Friday night into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-021000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
459 AM EST Wed Mar 1 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:22 AM ESTWinter Storm WatchBUFJefferson, Lewis, Oswego24 hr
Mar 2, 3:29 PM ESTSmall Craft AdvisoryBUF45 hr

Nearby

Small Craft Advisories in New York, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.